[Date Prev][Date Next][Thread Prev][Thread Next] - [Date Index][Thread Index][Author Index]

STS-93



STS-93 SAREX Fans:

I received this press release from Roy Neal, K6DUE.  I thought you may be
interested in this.

73,  Frank Bauer, KA3HDO



NASA News   
National Aeronautics and
Space Administration

John F. Kennedy Space Center
Kennedy Space Center, Florida 32899

						
For release:  July 13, 1999

KSC RELEASE NO.  59-99

LAUNCH COUNTDOWN FOR STS-93 SET TO BEGIN JULY 16  

	NASA will begin the countdown for launch of Space Shuttle Columbia
on mission STS-93 on July 16, at 10 p.m. EDT at the T-43 hour mark. The KSC
launch team will conduct the countdown from Firing Room 1 of the Launch
Control Center.

	The countdown includes 31 hours and 26 minutes of built-in hold time
leading to a launch at 12:36 a.m. on July 20. The launch window opens at
12:36 a.m. and extends for 46 minutes. 

	This will be the first Space Shuttle mission commanded by a woman,
Eileen Collins, and the second Shuttle mission of the year. Mission STS-93
marks the 26th flight of the orbiter Columbia and the 95th flight overall in
NASA's Space Shuttle program. STS-93 is slated to last 4 days and 23 hours.
Columbia returns to KSC's Shuttle Landing Facility at 11:31 p.m. on July 24,
marking the shortest Shuttle mission since 1990.

	Columbia will carry into space NASA's latest and greatest X-ray
telescope, the Chandra X-ray Observatory. With Chandra, scientists around
the world will study some of the most distant, powerful and dynamic objects
in the universe.  The new telescope is 20 to 50 times more sensitive than
any previous X-ray telescope and is expected to unlock the secrets of
supernovae, quasars, and black holes.  Stowed in Columbia's payload bay, the
combined Chandra/Inertial Upper Stage measures 57 feet long and weighs
50,162 pounds. Fully deployed with solar arrays extended, the observatory
measures 45.3 feet long and 64 feet wide. 

	In addition to the primary payload, Columbia is also carrying
several smaller payloads, including the Southwest Ultraviolet Imaging
System.  Stowed on Columbia's middeck, this system measures emissions in the
UV spectrum that can not be observed on Earth.

		Columbia was rolled out of Kennedy Space Center's Orbiter
Processing Facility bay 1 on June 2 and then mated with the external tank
and solid rocket boosters in the Vehicle Assembly Building. The Shuttle
stack was transported to pad 39B on June 7. 

	The STS-93 crew consists of: Commander Eileen Collins, Pilot Jeff
Ashby,  Mission Specialists Steve Hawley, Catherine Coleman and French
astronaut Michel Tognini. The crew is scheduled to arrive at KSC at about 7
a.m., Friday, July 16. Their activities at KSC prior to launch will include
crew equipment fit checks, medical examinations and opportunities to fly in
the Shuttle Training Aircraft.


(end of general release)


COUNTDOWN MILESTONES
*all times are Eastern
Launch - 4 Days (Friday, July 16)

*	Prepare for the start of the STS-93 launch countdown 
*	Perform the call-to-stations (9:30 p.m.)
*	All members of the launch team report to their respective consoles
in Firing Room 1 in the Launch Control Center for the start of the countdown
*	Countdown begins at the T-43 hour mark (10 p.m.)
*	Begin final vehicle and facility close-outs for launch
*	Review flight software stored in mass memory units and display
systems
*	Load backup flight system software into Columbia's general purpose
computers

Launch - 3 Days (Saturday, July 17)

*	Preparations to pressurize power reactant storage and distribution
system (2 a.m.)
*	Middeck and flight deck platform removal begins (6 a.m.)
*	Begin preparations to load power reactant storage and distribution
system (8 a.m.)
*	Activate global positioning system and test navigational systems
(10:30 a.m.)
*	Columbia's payload bay doors closed for flight (11 a.m.)

Enter first planned built-in hold at T-27 hours for duration of four hours
(2 p.m.)

*	Clear launch pad of all non-essential personnel
*	Perform test of the vehicle's pyrotechnic initiator controllers (3
p.m.)
*	Open launch pad to personnel supporting PRSD load 

Resume countdown (6 p.m.)
  
*	Begin operations to load cryogenic reactants into Columbia's fuel
cell storage tanks 
      (6 p.m. - 2 a.m.) 

L-2 Days (Sunday, July 18)

Enter eight-hour built-in hold at T-19 hours (2 a.m.)

*	Begin cleaning and vacuuming Columbia's crew module (6 a.m.)
*	Demate orbiter mid-body umbilical unit and retract into fixed
service structure (9:30 a.m.)
*	Resume orbiter and ground support equipment close-outs

Resume countdown (10 a.m.)

*	Start final preparations of the Shuttle's main engines for
propellant tanking and flight 
*	Begin Mission Specialist seat installation and cable routing
verifications (1:30 p.m.)
*	Close-out the tail service masts on the mobile launcher platform (5
p.m.)

Enter planned hold at T-14 hours for 14 hours, 46 minutes (6 p.m.)

*	Begin startracker functional checks 
*	Activate orbiter's inertial measurement units (8:30 p.m.)
*	Install film in numerous cameras on the launch pad 
*	Activate the orbiter's communications systems (11 p.m.)

Launch - 1 Day (Monday, July 19)

*	Flight crew equipment late stow begins (12:30 a.m.)
*	Fill pad sound suppression system water tank
*	Safety personnel conduct debris walk down
*	Payload Inertial Upper Stage system checks begin (3 a.m.)
*	Move Rotating Service Structure (RSS) to the park position (4 a.m.) 
*	Perform orbiter ascent switch list in crew cabin
*	Start fuel cell flow-through purge (8:10 a.m.)

Resume countdown (8:46 a.m.)

*	Activate the orbiter's fuel cells 
*	Configure communications at Mission Control, Houston, for launch
*	Clear the blast danger area of all non-essential personnel
*	Switch Columbia's purge air to gaseous nitrogen (11:16 a.m.)
*	Complete inertial measurement unit activation

Enter planned two-hour built-in hold at the T-6 hour mark (1:46 p.m.)

*	Launch team verifies no violations of launch commit criteria prior
to cryogenic loading of the external tank
*	Clear pad of all personnel
*	Chilldown of liquid propellant lines before external tank loading
(3:16 p.m.) 


Resume countdown (3:46 p.m.)

*	Begin loading the external tank with about 500,000 gallons of
cryogenic propellants (about 3:46 p.m.)
*	Perform inertial measurement unit preflight calibration
*	Align Merritt Island Launch Area (MILA) tracking antennas (5:16
p.m.)
*	Close-out crew and Final Inspection Team proceed to Launch Pad 39B
(6:30 p.m.)
*	Complete filling the external tank with its flight load of liquid
hydrogen and liquid oxygen propellants (about 6:46 p.m.)

Enter planned two-hour built-in hold at T-3 hours (6:46 p.m.)

*	Astronaut support personnel conduct communication checks
*	Activate navigational aids (7:16 p.m.) 

Resume countdown at T-3 hours (8:46 p.m.)

*	Perform open loop test with Eastern Range
*	Crew departs Operations and Checkout Building for the pad (about
8:51 p.m.)
*	Complete close-out preparations in the white room
*	Check cockpit switch configurations 
*	Flight crew begins entry into the orbiter (about 9:21 p.m.)
*	Astronauts perform air-to-ground voice checks with Launch Control
and Mission Control
*	Close Columbia's crew hatch (about 10:36 p.m.)
*	Perform hatch seal and cabin leak checks
*	Complete white room close-out
*	Close-out crew moves to fallback area 

Enter planned 10-minute hold at T-20 minutes (11:26 p.m.)

*	NASA Test Director conducts final launch team briefings
*	Complete inertial measurement unit pre-flight alignments

Resume countdown (11:36 p.m.)

*	Transition the orbiter's onboard computers to launch configuration 
*	Start fuel cell thermal conditioning
*	Close orbiter cabin vent valves
*	Transition backup flight system to launch configuration

Enter planned 40-minute hold at T-9 minutes (11:47 p.m.)

*	Launch Director, Mission Management Team and NASA Test Director
conduct final polls for go/no go to launch
*	Launch window determination 
*	Inertial Upper Stage hold-fire enabled  

Launch Day (July 20)

Resume countdown at T-9 minutes (12:27 a.m.)

*	Start automatic ground launch sequencer (T-9:00 minutes)
*	Retract orbiter crew access arm (T-7:30)
*	Start mission recorders (T-6:15)
*	Start Auxiliary Power Units (T-5:00)
*	Arm SRB and ET range safety safe and arm devices (T-5:00)
*	Start liquid oxygen drainback (T-4:55)
*	Start orbiter aerosurface profile test (T-3:55)
*	Start main engine gimbal profile test (T-3:30)
*	Pressurize liquid oxygen tank (T-2:55)
*	Begin retraction of the gaseous oxygen vent arm (T-2:55)
*	Fuel cells to internal reactants (T-2:35)
*	Pressurize liquid hydrogen tank (T-1:57)
*	Deactivate SRB joint heaters (T-1:00)
*	Orbiter transfers from ground to internal power (T-0:50 seconds)
*	Ground Launch Sequencer go for auto sequence start (T-0:31 seconds)
*	SRB gimbal profile (T-0:21 seconds)
*	Ignition of three Space Shuttle main engines (T-0:6.6 seconds)
*	SRB ignition and liftoff (T-0)

SUMMARY OF BUILT-IN HOLDS 

     T-TIME            	LENGTH OF HOLD        	HOLD BEGINS
HOLD ENDS 
T-27 hours		4 hours			2 p.m. Sat.
6 p.m. Sat.	
T-19 hours		8 hours			2 a.m. Sun.
10 a.m. Sun.	
T-11 hours		14 hours, 46 minutes	6 p.m. Sun.
8:46 a.m. Mon.	
T-6 hours		2 hours			1:46 p.m. Mon.		3:46
p.m. Mon.	
T-3 hours		2 hours			6:46 p.m. Mon.		8:46
p.m. Mon.	
T-20 minutes		10 minutes			11:26 p.m. Mon.
11:36 p.m. Mon.	
T-9 minutes		40 minutes			11:47 p.m. Mon.
12:27 a.m. Tues.	

CREW FOR MISSION STS-93

Commander (CDR): 	Eileen Collins		
Pilot (PLT):			Jeff Ashby		
Mission Specialist (MS1):	Catherine Coleman		
Mission Specialist (MS2):	Steven Hawley		
Mission Specialist (MS3):	Michel Tognini		
	
		
-- end --





----
Via the sarex mailing list at AMSAT.ORG courtesy of AMSAT-NA.
To unsubscribe, send "unsubscribe sarex" to Majordomo@amsat.org



AMSAT Top AMSAT Home